Alert archive / New York / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 7, NWS Burlington, VT

June 23, 2002St. Lawrence County, New York

NWS Burlington, VT issued this severe thunderstorm warning at Jun 23, 2002, 5:42 PM EDT for St. Lawrence County, New York. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 23, 2002, 5:42 PM EDT (21:42 UTC)
Expired
Jun 23, 2002, 6:30 PM EDT
In force
48 min
Issued by
NWS Burlington, VT
Area
Whole counties

County St. Lawrence County, NY

What was reported inside it

TimeReportWhereRemark
Jun 23, 6:25 PM EDTThunderstorm WindMassena, NY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 4:45 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.7 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2002-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2002-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
138 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
593 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBTV 232142
SVRBTV
NYC089-232230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
541 PM EDT SUN JUN 23 2002

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. LAWRENCE COUNTY IN NEW YORK

* UNTIL 630 PM EDT

* AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A GROUP OF SEVERE THUNDERSTORMS ABOUT 27 MILES WEST-NORTHWEST OF   
  LOUISVILLE...MOVING EAST AT AROUND 30 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  NEAR LOUISVILLE AROUND 600 PM EDT
  NEAR MASSENA AROUND 610 PM EDT
  NEAR RAYMONDVILLE AROUND 620 PM EDT
  NEAR HELENA AROUND 630 PM EDT

WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A REINFORCED
BUILDING...AWAY FROM WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL
APPLIANCES UNTIL THE STORMS HAVE PASSED.

BOATERS AND OTHER RECREATIONAL USERS SHOULD SEEK A SAFE PORT 
IMMEDIATELY.

THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS AND LARGE HAIL.
SEEK INDOOR SHELTER...AWAY FROM WINDOWS. 

.END

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 4:49 PM EDT, 53 minutes earlier.

Area forecast discussion, Jun 23, 4:49 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
449 PM EDT SUN JUN 23 2002

RADAR LOOP SHOWING A STRONG LINE OF TSTMS ACROSS THE OTTAWA VLY
ATTM.  AREA UNDER SVR TSTM WATCH UNTIL 11 PM EDT.  WILL GO WITH
LIKELY POPS TONIGHT.  SHOWERS/TSTMS SHOULD END BY MIDNIGHT IN THE
NORTHERN ZONES...AND BY EARLY MORNING ACROSS SRN VT. HIGH PRES TO
BUILD INTO THE AREA ON MONDAY FOR FAIR AND DRY WX THROUGH MOST OF
TUESDAY.  WARM FRONT TO WILL APPROACH THE AREA LATE TUES NIGHT...SO
HAVE PUT IN A CHANCE OF SHOWERS LATE TUESDAY NIGHT.  MODELS SHOW
UPPER SHRTWV TO DIG SEWD ACROSS THE GREAT LAKES TUES NIGHT AND WED.
WILL GO WITH LIKELY POPS FOR SHOWERS/TSTMS WED AND THU.

EXTENDED...WILL REMOVE MENTION OF PRECIP ON FRIDAY AND MOST OF
SATURDAY AND WILL GO WITH PARTLY CLOUDY SKIES.

.BTV...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 11 PM EDT
       VTZ001>012 NYZ026>031-034-035.

WGH

In the hours before

Special weather statement, Jun 23, 12:03 PM EDT, 5 hours 39 minutes before
NYZ026>031-034-035-VTZ001>012-240000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
1203 PM EDT SUN JUN 23 2002

...STRONG TO SEVERE THUNDERSTORM POTENTIAL EXISTS ACROSS VERMONT
AND NORTHERN NEW YORK LATE THIS AFTERNOON AND TONIGHT...

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE
NORTH COUNTRY...FROM MID TO LATE THIS AFTERNOON AND CONTINUING
UNTIL ABOUT MIDNIGHT. A COLD FRONT WILL REACH THE SAINT LAWRENCE
VALLEY OF NEW YORK BY EARLY TONIGHT AND THEN MOVE SOUTHEAST ACROSS
THE AREA OVERNIGHT. THE AIR MASS WILL BECOME INCREASINGLY UNSTABLE
AHEAD OF THE FRONT THIS AFTERNOON...THUS HELPING TO GENERATE
THUNDERSTORMS.  WINDS IN THE UPPER LEVELS OF THE ATMOSPHERE WILL BE
SUCH THAT SOME OF THE STORMS WILL BECOME STRONG OR SEVERE.  THE
STORMS WILL LIKELY THEN FORM INTO A LINE AND MOVE ACROSS THE NORTH
COUNTRY.  AS A RESULT...STORMS WILL HAVE THE POTENTIAL TO PRODUCE
STRONG OR DAMAGING WINDS.  IN ADDITION...THE THREAT FOR VERY HEAVY
RAIN WILL EXIST GIVEN THE ABUNDANT MOISTURE IN THE ATMOSPHERE.

PERSONS ACROSS NORTHERN NEW YORK AND MUCH OF VERMONT SHOULD TAKE THE
NECESSARY ACTION AND PREPARE FOR THE STRONG TO SEVERE THUNDERSTORM
THREAT LATER THIS AFTERNOON AND TONIGHT.  STAY TUNED TO NOAA WEATHER
RADIO OR ANY MEDIA OUTLET THAT PROVIDES YOU WITH THE LATEST SUITE OF
PRODUCTS FROM THE NATIONAL WEATHER SERVICE...WHICH ARE SPECIFICALLY
DESIGNED TO KEEP YOU INFORMED DURING SUCH POTENTIALLY HAZARDOUS
WEATHER SITUATIONS.

WGH
Special weather statement, Jun 23, 4:33 PM EDT, 1 hour 9 minutes before
NYZ026>031-034-035-VTZ001>012-240300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
430 PM EDT SUN JUNE 23 2002

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 11 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
UNTIL 11 PM EDT FOR THE FOLLOWING COUNTIES...

IN NORTHERN NEW YORK STATE...SAINT LAWRENCE...FRANKLIN...
CLINTON...AND ESSEX COUNTIES. IN VERMONT...GRAND ISLE...FRANKLIN...
ORLEANS...CALEDONIA...ESSEX...LAMOILLE...CHITTENDEN...WASHINGTON...
ADDISON...ORANGE...WINDSOR...AND RUTLAND COUNTIES.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.  SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

ST JEAN/NWSFO BURLINGTON VT

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 6:27 PM EDTSevere Thunderstorm WarningBTVFranklin, St. Lawrence63 min
Jun 23, 6:47 PM EDTSevere Thunderstorm WarningBTVClinton43 min
Jun 23, 7:27 PM EDTSevere Thunderstorm WarningBTVEssex, Franklin63 min
Jun 23, 7:33 PM EDTSevere Thunderstorm WarningBTVSt. Lawrence57 min

Nearby

Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.